Steroid creams are the mainstay of treating inflammation; they are extremely effective if used at the appropriate strength for the severity of the condition. Yet many GPs and parents are worried about their use. Why is this?
If a steroid cream is too strong or potent for the area of the body or the type of skin, it can have a toxic effect on the structure of the skin, thinning the layers of skin, or causing stretch marks, or visibility of blood vessels below the skin. For this reason, most GPs and parents will be cautious, and use steroids sparingly or for short periods only. While this is understandable, it is also clear that steroid creams can be used for longer periods quite safely if prescribed in an appropriate dilution, and can be used more frequently during the day when eczema flares.
Because GPs are cautious they will tend to start with the weakest steroids and only increase potency if the condition appears to be failing to respond. Such delays in getting to effective treatment strengths causes frustration and lack of confidence.
The underlying cause of the inflammation is often ignored, or over-simplified. With atopic eczema there is an important interplay between loss of barrier function in the skin, infection by germs such as Staph aureus, and triggering of immune defences, and inflammation. Eczema skin can readily become colonised with Staph Aureus, because of release of toxins which defeat the body’s defences. So using steroid creams on their own, or with emolients, may be unsuccessful in eradicating the eczema.
My own approach is to dilute the steroid to a lower concentration than commonly used, allowing greater safety, more frequent application of cream, and longer duration of use. I also tend to add a common skin antibiotic to the mixture to ensure that the cause of the inflammation is addressed.